Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 24, 2016, 4:18 AM CDT for Graham County, Sheridan County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 4:18 AM CDT (09:18 UTC)
- Expired
- May 24, 2016, 9:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
031
WGUS53 KGLD 240918
FFWGLD
KSC065-179-241415-
/O.NEW.KGLD.FF.W.0010.160524T0918Z-160524T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
418 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAHAM COUNTY IN NORTHWESTERN KANSAS...
EASTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 915 AM CDT
* AT 415 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. CURRENT RAINFALL ESTIMATES ARE BETWEEN FOUR AND SIX
INCHES. FLASH FLOODING IS EXPECTED.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA OVER THE NEXT SEVERAL HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3914 10021 3932 10044 3951 10037 3953 10017
3946 9960 3913 9961
$$
LOCKHART1 follow-up statement
148
WGUS73 KGLD 241417
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM CDT TUE MAY 24 2016
KSC065-179-241427-
/O.EXP.KGLD.FF.W.0010.000000T0000Z-160524T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-SHERIDAN KS-
917 AM CDT TUE MAY 24 2016
...THE FLASH FLOOD WARNING FOR GRAHAM AND EASTERN SHERIDAN COUNTIES
HAS EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3914 10021 3932 10044 3951 10037 3953 10017
3946 9960 3913 9961
$$
HUSTEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:53 AM CDT, 25 minutes earlier.
Area forecast discussion, May 24, 3:53 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 253 AM MDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 249 AM MDT Tue May 24 2016 Due to current ongoing storms and severe weather will wait to issue the morning forecast until severe watch 202 is cancelled. Southwest flow will persist across the central plains from today through Thursday night. A surface trough will exist over eastern Colorado today and tonight. The trough will move into northwest Kansas Wednesday and Wednesday night and then align itself along the Colorado/Kansas border Thursday night. a shortwave is advertised to come through the flow this afternoon and evening. The surface wind field suggests convergence to support thunderstorm initiation across the northern fa. There is good instability and shear to produce severe thunderstorms. Subsidence moves into the fa Wednesdays morning behind the exiting shortwave. Even through there is an apparent weak disturbance in the flow WEDNESDAY afternoon, dynamics and instability are weak so will make pops nil until late evening when some lift is shown mainly across the far north fa. Subsidence follows Thursday morning so pops will be nil. A strong shortwave comes into the area Thursday afternoon and night. Good dynamics with this feature warrant higher chance pops. Max temperatures today through Thursday should range from the upper 70s in eastern Colorado to the lower 80s across northwest Kansas. Min temperatures tonight should cool to the 50s. .LONG TERM...(Friday through Monday) Issued at 249 AM MDT Tue May 24 2016 Heading into the weekend a meandering surface boundary sets up over the Central Plains out ahead of a upper level trough over the Rockies. Models show this system shifting eastward of the region Friday night, before lifting into North Central Nebraska. Potential for rainshowers and thunderstorms increases over the holiday weekend as remnants from the prior boundary looks to remain over the region and another upper level low moving through the North Central Rockies. look for much the same at the begining of the work week as another system looks to move through the region. With a general southwesterly upper flow over the region, look for near to above normal temperatures through the extened as decent warm air advection over the area. Daytime highs will range from the mid 70s thru the mid 80s. Overnight lows will range from the upper 40s thru the mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM MDT Mon May 23 2016 For KGLD...mvfr cigs expected at or very near taf issuance as stratus moves in from the southeast with surface winds from the east near 10kts. sfc based thunderstorms expected around the terminal as well. Thunderstorm chances decrease around 09z with stratus and vlifr cigs and/or vis expected through about 17z. models differ on how fast the stratus lifts north with the nam the slower and gfs more progressive. Trended toward previous forecast then favored the gfs which would bring vfr conditions to the terminal after 21z as winds veer to the southeast near 10kts. For KMCK...vfr conditions expected from taf issuance through 07z or so with winds from the east around 5kts. from 08z-11z thunderstorms possible from the south and west before dissipating and/or moving northeast away from the terminal. Cigs will lower to vlifr category. From 12z-18z am expecting vlifr cigs and possibly vis. From 19z-21z cigs expected to slowly rise to mvfr category then vfr from 22z through the rest of the taf period with winds from the east-southeast around 11kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...BW AVIATION...99
Hazardous weather outlook, May 23, 10:35 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT MON MAY 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 24, 2:42 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 142 AM MDT TUE MAY 24 2016 COZ090-240845- YUMA COUNTY CO- 142 AM MDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 245 AM MDT... AT 141 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF COPE...OR 22 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YUMA...ABARR AND HEARTSTRONG. LAT...LON 4038 10255 3970 10257 3968 10280 4026 10279 TIME...MOT...LOC 0741Z 238DEG 13KT 3982 10286 LOCKHART
Special weather statement, May 24, 2:49 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM CDT TUE MAY 24 2016
KSZ003-004-240830-
DECATUR KS-NORTON KS-
249 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND WEST
CENTRAL NORTON COUNTIES UNTIL 330 AM CDT...
AT 249 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JENNINGS...OR 12 MILES SOUTHEAST OF OBERLIN...MOVING NORTHEAST AT 25
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORCATUR...JENNINGS...CLAYTON AND REAGER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3962 10037 3968 10047 3991 10020 3978 9998
3962 10024
TIME...MOT...LOC 0749Z 228DEG 21KT 3969 10036
LOCKHARTSpecial weather statement, May 24, 3:01 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 301 AM CDT TUE MAY 24 2016 KSZ014-240845- THOMAS KS- 301 AM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS COUNTY UNTIL 345 AM CDT... AT 301 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF COLBY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLBY...MINGO AND HALFORD. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 49 AND 70. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3916 10087 3914 10136 3937 10116 3942 10076 TIME...MOT...LOC 0801Z 217DEG 19KT 3925 10100 LOCKHART
Special weather statement, May 24, 3:09 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
309 AM CDT TUE MAY 24 2016
KSZ014-015-240900-
THOMAS KS-SHERIDAN KS-
309 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WESTERN
SHERIDAN COUNTIES UNTIL 400 AM CDT...
AT 309 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF GRINNELL...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOXIE...GRINNELL...REXFORD...SELDEN...MENLO...ANGELUS AND SEGUIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3913 10053 3913 10064 3919 10082 3956 10072
3955 10031
TIME...MOT...LOC 0809Z 210DEG 31KT 3923 10064
LOCKHARTSpecial weather statement, May 24, 3:43 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
343 AM CDT TUE MAY 24 2016
KSZ015-016-029-240945-
GOVE KS-GRAHAM KS-SHERIDAN KS-
343 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...GRAHAM AND
SHERIDAN COUNTIES UNTIL 445 AM CDT...
AT 343 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF VODA...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILL CITY...HOXIE...MORLAND...BOGUE...NICODEMUS...TASCO AND SAINT PETER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3913 10015 3907 10015 3920 10060 3956 10044
3957 9960 3913 9961
TIME...MOT...LOC 0843Z 200DEG 26KT 3914 10000
LOCKHARTSpecial weather statement, May 24, 3:51 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
351 AM CDT TUE MAY 24 2016
KSZ014-015-240930-
THOMAS KS-SHERIDAN KS-
351 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WESTERN
SHERIDAN COUNTIES UNTIL 430 AM CDT...
AT 350 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MENLO...OR 14 MILES NORTH OF OAKLEY...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLBY...REXFORD...SELDEN...GEM...MENLO...MINGO AND HALFORD.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 56 AND 68.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3919 10057 3921 10082 3916 10129 3956 10079
3957 10048 3957 10041
TIME...MOT...LOC 0850Z 247DEG 25KT 3932 10075
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:53 PM CDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| May 23, 11:28 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
| May 23, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| May 24, 12:01 AM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 24, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 49 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 16 min |
| May 24, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| May 24, 1:13 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 30 min |
| May 24, 1:30 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 30 min |
| May 24, 1:42 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 23 min |
| May 24, 1:51 AM CDT | Special Weather Statement | GLD | Graham | 39 min |
| May 24, 2:07 AM CDT | Special Weather Statement | GLD | Decatur | 38 min |
| May 24, 2:33 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 27 min |
| May 24, 2:39 AM CDT | Special Weather Statement | GLD | Graham | 51 min |
| May 24, 2:49 AM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| May 24, 3:01 AM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| May 24, 3:09 AM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| May 24, 3:43 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 62 min |
| May 24, 3:51 AM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 24, 5:30 AM CDT | Special Weather Statement | GLD | Norton | 45 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.